Alert archive / North Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Raleigh, NC

July 18, 2013Davidson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 18, 2013, 8:45 PM EDT for Davidson County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 8:45 PM EDT (00:45 UTC)
Expired
Jul 18, 2013, 9:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WWUS82 KRAH 190045
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT THU JUL 18 2013

NCZ038-190130-
DAVIDSON-
845 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 930
PM EDT...

AT 845 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINWOOD...MOVING NORTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL WESTERN
DAVIDSON COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 87.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3584 8046 3583 8046 3586 8037 3572 8028
      3571 8033 3572 8034 3571 8038 3573 8045
      3575 8047 3577 8046 3579 8048 3582 8047
      3583 8048
TIME...MOT...LOC 0045Z 128DEG 6KT 3574 8038

$$

SEC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 7:30 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 18, 7:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT THU JUL 18 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WILL MOVE OFF THE
SOUTHEAST COAST ON FRIDAY. A COLD FRONT WILL APPROACH THE CAROLINAS
OVER THE WEEKEND AND THEN STALL ACROSS THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 155 PM THURSDAY...

WIDELY SCATTERED PULSE-TYPE SHOWERS AND TSTMS ONGOING ATTM...
FAVORING OUR S AND SW ZONES THANKS TO THE DEEP E/NE FLOW AROUND THE
LARGE ANTICYCLONE CENTERED OVER THE MID ATLANTIC STATES. THIS
ACTIVITY IS MAINLY DIURNAL IN NATURE...SO LOOK FOR ONGOING ACTIVITY
THIS EVENING TO DIMINISH AFTER SUNSET. GIVEN THE LIGHT FLOW...WEAK
SHEAR...YET ABUNDANCE CAPE...MAIN IMPACTS WILL BE SLOW-MOVING
DOWNPOURS AND FREQUENT CG LIGHTING.  CAN'T RULE OUT AN ISOLD WIND
GUST UP TO 45 MPH...BUT THIS WILL BE LIMITED TO THE TALLEST CELLS
WITH THE DEEPEST CORES ALOFT. ONCE THE ACTIVITY DIMINISHES...THE
REST OF THE NIGHT WILL FEATURE PC SKIES WITH SOME PATCHY FOG LATE.
PERSISTENCE FOR LOWS...LOWER 70S.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 155 PM THURSDAY...

THE RIDGE THAT HAS BEEN LOCATED TO OUR NORTH WILL SHIFT EAST OFF THE
COAST AS A MID/UPR TROUGH BEGINS TO DEEPEN SOUTH ACROSS THE MIDWEST
AND GREAT LAKES REGIONS. EVEN WHILE THIS IS OCCURRING...THE AIRMASS
OVER OUR REGION WILL CHANGE LITTLE FROM TODAY...SO LOOK FOR
ADDITIONAL ISOLATED TO SCATTERED SHOWERS/TSTMS TO FORM NEAR OR ALONG
THE PIEDMONT TROUGH...FOLLOWED BY REDEVELOPMENT ALONG RESULTING
OUTFLOWS. ONCE AGAIN THE MAIN IMPACTS WILL BE SLOW-MOVING
DOWNPOURS...CG LIGHTNING...AND PERHAPS A FEW ISOLATED STRONG WIND
GUSTS. ONE DIFFERENCE WORTH NOTING IS THE DEEP LAYER WIND DIRECTION
WHICH ON FRIDAY WILL BE MORE FROM THE W/SW THROUGH H4...SO LOOK FOR
STORM MOTION AND PROPAGATION TO BE MORE CLIMATOLOGICAL IN NATURE.
PERSISTENCE FOR HIGHS FRIDAY...LOWER 90S.  LITTLE CHANGE FRIDAY
EVENING AND NIGHT...WITH PC SKIES AFTER TSTM ACTIVITY DIMINISHES.
LOWS IN THE LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 230 PM THURSDAY...

SATURDAY THROUGH SATURDAY NIGHT:
SHIFT TOWARDS A WETTER...MORE ACTIVE PATTERN IS STILL ON TRACK AS
THE LONG WAVE UPPER TROF GRADUALLY AMPLIFIES AND TRANSLATES EAST
THIS WEEKEND. AN APPROACHING FRONT WILL STILL BE OVER THE OHIO
VALLEY ON SATURDAY...WITH MEAGER FORCING OF THE CLIMATOLOGICAL...
WEAK AND DIURNALLY-DRIVEN VARIETY. WILL THUS MAINTAIN ONGOING SMALL
CHANCE POPS. PLENTIFUL SUN WILL ALLOW HIGHS TO CLIMB INTO THE LOW
90S... WITH PERHAPS A FEW MID 90S READINGS IN THE EAST.

MOISTURE WILL BEGIN REALLY SATURATING THE AIRMASS IN DEEPER
SOUTHWEST FLOW AHEAD OF THE FRONT SATURDAY NIGHT INTO SUNDAY. THE
FRONT WILL FALTER...PERHAPS STALL...OVER THE AREA WITH CORRESPONDING
INCREASED CHANCES OF RAIN FROM SUNDAY AFTERNOON THROUGH AT LEAST
TUESDAY...AND POSSIBLY ALL THE WAY THROUGH THURSDAY WHEN THE UPPER
TROF AXIS EDGES EAST AND ALLOWS SOME DRYING IN WESTERLY FLOW. THERE
IS LITTLE CONFIDENCE IN THE FRONTAL POSITION...MAKING THE TIMING AND
DIFFERENTIATION OF LOCALES MORE PRONE TO INCREASED POPS LOW AT THIS
POINT. WHAT CAN BE DETERMINED IS THAT THE AIRMASS WILL BE
WELL-SATURATED AND UNSTABLE...THUS PERTURBATIONS IN THE MID LEVEL
FLOW WILL BE ENOUGH TO EASILY INITIATE AND SUSTAIN CONVECTION. AT
THIS POINT WILL HAVE GENERAL HIGH CHANCE POPS DURING THE
AFTERNOONS...WITH A LULL OVERNIGHT...EACH DAY. HIGHS WILL BE A BIT
BELOW NORMAL...HAMPERED BY INCREASED CLOUDINESS...AND MAINLY IN THE
MID TO UPPER 80S.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 730 PM THURSDAY...

GENERALLY VFR CONDITIONS WILL PREVAIL THIS EVENING AND OVERNIGHT.
WIDELY SCATTERED THUNDERSTORMS THIS EVENING WILL PRIMARILY AFFECT
THE WESTERN PIEDMONT... BUT CHANCES OF A STORM AT KINT/KGSO ARE
STILL LESS THAN 20 PERCENT. PATCHY FOG MAY REDUCE LOCAL VSBYS TO
LESS THAN 1 MILE AT KRWI BETWEEN 07Z-11Z. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING... WITH
ABOUT A 15 PERCENT CHANCE AT ANY ONE AIRPORT OF A BRIEF
THUNDERSTORM... OTHERWISE VFR CONDITIONS ARE FORECAST.

BEYOND THE 24 HOUR TAF PERIOD:
SATURDAY THROUGH SUNDAY... OUTSIDE OF SOME EARLY MORNING
FOG/STRATUS....VFR CONDITIONS SHOULD PREVAIL THROUGH SATURDAY WITH
ONLY ISOLATED AFTERNOON STORMS.

A SLOW MOVING COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST
SUNDAY AND MONDAY WITH A MUCH HIGHER PROBABLY OF THUNDERSTORMS...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. HOWEVER... AWAY
FROM THE THUNDERSTORMS... GENERALLY VFR CONDITIONS ARE EXPECTED
SATURDAY... BECOMING MVFR CIGS SUNDAY.

THE FRONT SHOULD STALL OVER A PORTION OF THE REGION EARLY NEXT
WEEK... AND PROVIDE ADDITIONAL SHOWERS AND THUNDERSTORMS WITH SUB
VFR CONDITIONS IN BOTH VSBYS AND CIGS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...MLM
AVIATION...BADGETT
Hazardous weather outlook, Jul 18, 3:09 PM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT THU JUL 18 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
309 PM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THROUGH THE EVENING HOURS...ISOLATED THUNDERSTORMS MAY PRODUCE
BRIEF BUT INTENSE DOWNPOURS...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 7:15 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT THU JUL 18 2013

NCZ073-190000-
STANLY-
715 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 800
PM EDT...

AT 714 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOCUST...OR ABOUT 14 MILES SOUTHEAST OF CONCORD...THAT WAS NEARLY
STATIONARY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STANFIELD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3521 8049 3531 8043 3529 8030 3517 8033
      3516 8035 3517 8038 3516 8039 3516 8046
      3519 8051 3520 8051
TIME...MOT...LOC 2314Z 022DEG 2KT 3525 8044

SEC
Special weather statement, Jul 18, 8:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT THU JUL 18 2013

NCZ038-190130-
DAVIDSON-
845 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 930
PM EDT...

AT 845 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINWOOD...MOVING NORTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL WESTERN
DAVIDSON COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 87.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3584 8046 3583 8046 3586 8037 3572 8028
      3571 8033 3572 8034 3571 8038 3573 8045
      3575 8047 3577 8046 3579 8048 3582 8047
      3583 8048
TIME...MOT...LOC 0045Z 128DEG 6KT 3574 8038

SEC

Nearby

Special Weather Statements in North Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.